Alert archive / Wyoming / High Wind Watches in 2017
High Wind Watch 24, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Nov 16, 2017, 2:24 AM MST for Albany County, Laramie County, Wyoming. It took effect at Nov 17, 2017, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 16, 2017, 2:24 AM MST (09:24 UTC)
- In effect from
- Nov 17, 2017, 2:00 PM MST
- Expired
- Nov 17, 2017, 12:15 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 9.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2364 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885 WWUS75 KCYS 160924 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 224 AM MST Thu Nov 16 2017 ...Strong Winds Developing Late Tonight into Thursday for Portions of Southeast Wyoming... WYZ101-162200- /O.UPG.KCYS.HW.A.0023.171116T1600Z-171117T0100Z/ /O.EXB.KCYS.HW.W.0030.171116T1600Z-171117T0100Z/ Converse County Lower Elevations- Including the cities of Bill, Douglas, Deer Creek, and Glenrock 224 AM MST Thu Nov 16 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 AM this morning to 6 PM MST this evening. The High Wind Watch is no longer in effect. * TIMING...Winds will increase late Thursday morning and peak during the afternoon before diminishing Thursday evening. * WINDS...Southwest 25 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ104-162200- /O.EXB.KCYS.HW.W.0030.171116T1600Z-171117T0100Z/ Ferris/Seminoe/Shirley Mountains- Including the city of Seminoe Dam 224 AM MST Thu Nov 16 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM MST THIS EVENING... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 9 AM this morning to 6 PM MST this evening. * TIMING...Winds will increase late Thursday morning and peak during the afternoon before diminishing Thursday evening. * WINDS...Southwest 25 to 40 mph with gusts to 60 mph. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ110-162200- /O.CON.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 224 AM MST Thu Nov 16 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Winds will peak Thursday afternoon before diminishing Thursday evening. * WINDS...Southwest 35 to 45 mph with gusts to 65 mph. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116>119-162200- /O.NEW.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/ South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 224 AM MST Thu Nov 16 2017 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY EVENING... The National Weather Service in Cheyenne has issued a High Wind Watch, which is in effect from Friday afternoon through Friday evening. * TIMING...Winds will increase rapidly behind a cold front late Friday afternoon and peak during the early evening hours before diminishing late Friday evening. * WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
3 follow-up statements
948 WWUS75 KCYS 162126 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 226 PM MST Thu Nov 16 2017 ...Strong winds gradually ending late this afternoon... ...Another period of strong winds possible late Friday afternoon and evening... WYZ101-104-110-170100- /O.CON.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- North Snowy Range Foothills- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Arlington, and Elk Mountain 226 PM MST Thu Nov 16 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Locally strong winds will decrease late this afternoon. * WINDS...Southwest 25 to 40 mph with localized gusts to 60 mph. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ116>119-171030- /O.CON.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/ South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 226 PM MST Thu Nov 16 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * TIMING...Winds will increase rapidly behind a cold front late Friday afternoon and peak during the early evening hours before diminishing late Friday evening. * WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
559 WWUS75 KCYS 162345 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 445 PM MST Thu Nov 16 2017 ...Strong winds subsiding late this afternoon... ...Another period of strong winds possible late Friday afternoon and evening for portions of southeast Wyoming... WYZ101-104-110-170045- /O.CAN.KCYS.HW.W.0030.000000T0000Z-171117T0100Z/ Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains- North Snowy Range Foothills- Including the cities of Bill, Douglas, Deer Creek, Glenrock, Seminoe Dam, Arlington, and Elk Mountain 445 PM MST Thu Nov 16 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Warning. Southwest winds were subsiding late this afternoon with gusts of 35 to 45 mph. The threat for high winds has ended. $$ WYZ116>119-171200- /O.CON.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/ South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 445 PM MST Thu Nov 16 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING... * TIMING...Winds will increase rapidly behind a cold front late Friday afternoon and peak early Friday evening before diminishing late in the evening. * WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph possible. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph...or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$
175 WWUS75 KCYS 170715 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1215 AM MST Fri Nov 17 2017 ...HIGH WIND WARNING FOR SOUTH LARAMIE RANGE AND INTERSTATE 25 CORRIDOR FROM CHEYENNE TO WHEATLAND THROUGH 2 PM THIS AFTERNOON... WYZ116>118-171515- /O.CAN.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/ /O.NEW.KCYS.HW.W.0031.171117T1200Z-171117T2100Z/ South Laramie Range-South Laramie Range Foothills- Central Laramie County- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 1215 AM MST Fri Nov 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 2 PM MST THIS AFTERNOON... ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 5 AM early this morning to 2 PM MST this afternoon. The High Wind Watch has been cancelled. * TIMING...Winds will increase rapidly behind a cold front this morning. Winds are forecast to peak late this morning before diminishing late in the afternoon. * WINDS...Northwest winds of 25 to 40 mph with gusts to 60 mph likely. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ119-170815- /O.CAN.KCYS.HW.A.0024.171117T2100Z-171118T0600Z/ East Laramie County- Including the city of Pine Bluffs 1215 AM MST Fri Nov 17 2017 ...HIGH WIND WATCH IS CANCELLED... The National Weather Service in Cheyenne has cancelled the High Wind Watch. Winds are not expected to reach the Pine Bluffs area today. Therefore...the High WInd Watch has been cancelled. $$ WYZ106-171515- /O.NEW.KCYS.HW.W.0031.171117T1200Z-171117T2100Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1215 AM MST Fri Nov 17 2017 ...HIGH WIND WARNING IN EFFECT FROM 5 AM EARLY THIS MORNING TO 2 PM MST THIS AFTERNOON... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect from 5 AM early this morning to 2 PM MST this afternoon. * TIMING...Winds will increase rapidly ahead of a cold front at Bordeaux this morning. Winds are forecast to peak late this morning before diminishing late in the afternoon. * WINDS...West winds of 25 to 40 mph with gusts to 60 mph likely. * IMPACTS...Mainly to transportation. Blowover risk for high profile and light weight vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 15, 10:15 PM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Nov 15, 10:15 PM MST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1015 PM MST Wed Nov 15 2017
.SHORT TERM...(This evening through Thursday)
Issued at 248 PM MST Wed Nov 15 2017
Dry and mild conditions expected to prevail over the CWA this
period. Attention will be focused on some strong winds which look
likely around the Arlington area later tonight through Thursday...
expanding into possible western Converse county by Thursday
afternoon as lee troughing develops along the Laramie Range in
response to a shortwave ejecting ENE across the northern Rockys
into Canada. Pattern not favorable for the Bordeaux area due to
the expected nearness of the sfc trough. Stronger mid-level winds
also farther north with high wind threat looking lower for
northern Carbon county so opted to drop that area from the high
wind watch, but still some gusty winds expected during the day in
that area.
.LONG TERM...(Thursday night through Wednesday)
Issued at 248 PM MST Wed Nov 15 2017
Main focus this period will be late Thursday night through most of
Friday with a pretty good snowfall event expected over the higher
mtns. An upper trough will move into the Pacific northwest
Thursday evening and sweep east and across the area Friday
evening. Moisture will increase ahead of this system and ride up
the west-facing slopes of the Sierra Madre/Snowy Ranges later
Thursday night and continue on Friday producing some good snows.
Should see in the neighborhood of a foot of snow there before the
upper trough swings across early Friday evening bringing snow to
an end. Will keep the Winter Storm Watch going but trimmed it a
bit due to the expected ending of snow early Friday evening.
Other concern will be for a potential Bora event for a time late
Friday afternoon and evening as a cold front sweep across the CWA.
NAM depicting some 40-50kt winds with some downward omega
spreading into the far se Wy plains so will have to watch.
Saturday looking breezy and cool. Milder and dry weather returns
Sunday into early next week but may have some strong winds in
favored areas later Monday as lee troughing deepens over the high
plains. Next cold front due about Wednesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1015 PM MST Wed Nov 15 2017
VFR. SCT high clouds tonight, increasing and lowering Thursday.
Strong southwest surface winds and mountain wave turbulence will
impact aviation operations along and west of the Laramie Range
through Thursday. Gusts of 35-45 KT are forecast for terminals west
of the Laramie range, and 20-30 KT to the east. Introduced VCNTY SHRA
and 5000 FT CIGS at Rawlins Thursday evening ahead of cold front.
&&
.FIRE WEATHER...
Issued at 248 PM MST Wed Nov 15 2017
Fire weather concerns expected to be low for the rest of the week
through the weekend as a trend towards cooler temperatures sets in
and keeps weather factors mostly non-critical. The will be some
stronger winds Thursday around the mtns then a cold front will
sweep across the area later Thursday with a period of gusty winds
behind it. Snow will fall mainly over the mtns Thursday night and
Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from Thursday evening through Friday
afternoon for WYZ112-114.
High Wind Warning from midnight tonight to 6 PM MST Thursday for
WYZ110.
High Wind Watch from Thursday morning through Thursday afternoon
for WYZ101.
NE...None.
&&
SHORT TERM...RE
LONG TERM...RE
AVIATION...MAJ
FIRE WEATHER...REHazardous weather outlook, Nov 15, 5:42 PM MST, 8 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 542 PM MST Wed Nov 15 2017 WYZ101>119-170045- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 542 PM MST Wed Nov 15 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Southwest winds will increase later tonight, especially for the wind prone areas along Interstate 80 between Laramie and Rawlins. Gusts of 45 to 55 mph are expected. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Strong southwest winds wil occur Thursday as a cold front approaches from the northwest. Wind gusts in excess of 60 mph are expected along and west of a line from Douglas to Arlington to Rawlins Thursday. This will create an increased blowoff and blowover risk for lightweight and high profile vehicles on Interstate 80 from Rawlins to Laramie and Interstate 25 from Douglas to Casper Thursday. High Wind Watches and Warnings are in effect for these locations Thursday. As the cold front moves through Carbon and Albany counties Thursday evening, heavy snow and blowing and drifting snow will develop across the Snowy and Sierra Madre Ranges. A Winter Storm Watch is in effect for the Snowy and Sierra Madre Ranges Thursday night through Friday night. .Spotter information statement... Spotter activation will not be required at this time. NEZ002-003-019>021-054-055-095-096-170045- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 542 PM MST Wed Nov 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be required at this time.
In the hours before
Local storm report, Nov 16, 1:26 AM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 AM MST THU NOV 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND GST ELK MOUNTAIN 41.69N 106.41W
11/16/2017 M59 MPH CARBON WY AWOS
&&
GCLAYCOMThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:30 AM MST | Winter Storm Warning | CYS | Albany, Carbon | 45 hr |
Nearby
High Wind Watches in Wyoming, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.